Much needed help from all. Actos 'n Metformin. Should I take?

Discussion in 'Fibromyalgia Main Forum' started by Alyndra, Mar 25, 2006.

  1. Alyndra

    Alyndra New Member

    I've been taking Metformin since August for Metabolic X Syndrome, and sometime in February it stopped having any effect on my insulin levels. My insulin has elevated back into the 'life threatening' range, and I've agreed to start a new medication called Actos that hasn't even been proven to work for my condition.

    My major concern is that the "potentially fatal" side effects of this med are congestive heart failure, stroke, and a few others. It clearly states that if you experience shortness of breath, chest pains, dizziness, muscle weakness, extreme fatigue, etc.. to immediately to go to ER.

    Problem is, I've had all the above problems for a year now WITHOUT taking the med. So how am I supposed to know if I'm having a reaction to this med when I already have all of their red light symptoms?

    I know that I can choose to not take this medication, but then my risk of heart failure, and multiple organ failure, etc. goes through the roof.

    For anyone out there that has taken Actos, what were your reactions, if any, to this medication?

    For anyone who HASN'T taken the med, your opinions are still greatly appreciated!

    I feel like I'm in a no win situation right now. It seems whether I take the med or not, I'm still heading for the same outcome.

    In the mean time, I'm still going crazy!

    ~Amanda
    [This Message was Edited on 03/25/2006]
  2. hugs4evry1

    hugs4evry1 New Member

    Sweetie,

    I'm sorry, I have no knowledge what so ever about this med.

    I just wanted you to know that I keep you in my thoughts often...

    Hugs,

    Nancy B.
  3. mme_curie68

    mme_curie68 New Member

    The adverse effects of uncontrolled high blood sugar also increase the chances of cardiovascular diseases, permanent eye damage, nerve damage and kidney damage.

    Actos can increase your risk of fluid retention which could contribute to congestive heart failure. It can also play with your lipids.

    Unfortunately, you're caught between a rock and a hard place. My opinion is that you're at greater risk of permanent damage to multiple organ systems with your blood glucose out of control than the risk of adverse effects from the Actos.

    It doesn't look like you have much of a choice at this point. Hopefully they can get you on a mono- or combo-therapy that will lower your insulin resistance long enough til something better comes along.

    I know all too well the havoc blood sugar can wreak. I had gestational diabetes for the last four months of my pregnancy with my second daughter and it was a miserable glimpse into the daily hell of a diabetic.

    Towards the end, I was so insulin-resistant that I basically had to inject 1 unit of inuslin for every gram of carbohydrate I consumed. I was worse than my 87 year old grandmother who has been a diabetic for decades.

    My baby had to be induced because I started cycling into unpredictable insulin shock and they feared damage to the placenta. Fortunately, the baby was fine.

    I wouldn't wish this disease on my worst enemy. My mom and dad are both pre-diabetic currently controlled with extremely restrictive diets. It's only a matter of time for me, so I try to be very careful with my diet as well. My risk went up by something like 60% to develop permanent type two in the next decade from being a gestational diabetic.

    Anyhow, I hope that this medication might be the one that works for you. I realize it is a tough decision, but I have seen way to many patients with serious hyperglycemic complications to prompt me to say give it a try.

    Since you are FM, adverse effects would be something that feels different above and beyond the usual. That's how you'll know. Make sure they monitor your bloodwork regularly - that will keep on top of any clinical signs for which you'll be asymptomatic.

    Good Luck,
    Hugs,
    Madame Curie
    [This Message was Edited on 03/26/2006]
  4. Jordane

    Jordane New Member

    When the meds they give us to help,can hurt us more.Then you have to decide which is the less evil of the two,
    Meds= get sicker,maybe die
    No Meds= still get sicker,maybe die
    Its no wonder we worry.
    Sorry I cant help you hon,
    Take Care,will pray for u.
    Jordan
  5. ilovecats94

    ilovecats94 New Member

    I've had diabetes for 29 years. I did try the Metformin (Glucophage) and it made me so constipated I had to quit it. The normal side effect is diarrhea, so you really can't go by the side effects listed for the med.

    I'm on 2 different kinds of insulin. I would say to go the Diabetes Board, but my friend who is on vacation today and I do most all of the answering on that board.

    I would try the Actos, there are other meds to try also. Do you know what your blood sugar readings are? Mine was 118 today and when I just took it, it was 130.

    I really don't think the med would kill you.

    Good luck! I'm hoping something helps you. If your sugars are that high you may have to go on insulin I would think at the last resort. It's not as bad as you think.

    Hugs,
    Faye
  6. Alyndra

    Alyndra New Member

    I wish there was a way for me to show the absolute MESS that thing called my brain is in! Maybe then my ramblings might make more sense.

    Nancy, even without any info - thank you. You know, in these past few days when I can rip myself away from thinking about my health, (or lack of) one of the first things that comes to mind - is wondering how you and your daughter are doing. I hope with a little bit less stress being on the two of you from what happened in the States, that things are calming down and coming back into a comfort zone for you.

    Jordan - You sound like one of my doctors!
    I have a doc that has a very heavy East Indian accent, and is VERY blunt. Last time I saw him and gave him updates he said (word for word) "Oh no. So.. You sick, try get better and die? Or.. Don't try get better and die "

    Yeah... and people wonder where all this stress comes from? lol

    Madame Curie & Faye - I've always wondered if I explain what's wrong so poorly that no one understands me.

    But I know why now!! Canadian vs American reading units are WAY different! Sooo.. seeing as my brain doesn't translate well, I found something that might help me.



    "Undetected high insulin levels can give a false lower result for the fasting blood glucose test. That’s because the pancreas is still able to churn out high levels of insulin and manage to keep the “sugar” within a “normal” range. For instance, your pancreas still works OK, and your tests show a normal fasting glucose of 110 - 120 mg/dL (6.1 - 6.7 mmol/L) but your insulin is up over 20 or 30 (maybe even higher) – you are definitely insulin resistant and your pancreas is now in overdrive. Without the fasting insulin test – your glucose would indicate you are OK, when you certainly are not."

    Okay! Now.. (bare with me here)

    When it says fasting blood glucose, which is what diabetics monitor (right?) - I can only test in Mmol/L with my unit.

    When I test my glucose levels, I never go above 3.5. So, if 110 is about 6.1 then I assume a 3.5 might be around 58?

    My problem is where it says "but your insulin is up over 20 or 30 (maybe even higher) – you are definitely insulin resistant"


    My insulin is 383.

    So, I have an insulin level of 383 - but only a glucose level of 3.5

    The part that makes this condition EXTREMELY fatal in my particular situation is that if I don't take the medications, and my insulin stays this high or even goes higher - I'm already at the point where organ failure can happen any time now. Which is why my specialist wants to get my insulin down QUICK.

    However, the only meds he can use to lower my insulin - also lower my blood glucose; which is already far too low on average.

    So with the meds I stand a very high risk of bottoming out my sugars and all the complications that come with that.

    But without the meds, my insulin will only get higher from here, and well, we don't have to talk about what happens next..

    As of this second, well, about 5 mins ago now.. my glucose reading is 2.7

    I actually have to monitor my glucose levels twice a day just to know if I can take the pills for my insulin.

    The other night my glucose was 1.9 BEFORE my meds, so I had to skip my dose of Metformin & Actos because they would have made it even lower.

    I'm borderline ready right now just to donate myself to science. I mean, if someone can figure out this vicious circle known as my life? I imagine that'd be instant fame! lol

    You know, I'm really thankful to be able to come here and talk. My parents & boyfriend all shut down when I try and talk to them about what's going on. I think they feel that if they ignore it, it'll go away.

    So, thank you guys for letting this be an actual conversation with purpose. It's hard to come by 'round here.

    ~Amanda
  7. JLH

    JLH New Member

    I have taken Actos for years now ... with no side effects. I also have a long history of heart problems.

    I take Actos for diabetes. I also take Glucophage (brand name--not the generic) and Prandin. I also take Lantus insulin and just started another insuline called Byetta.

    I can't suggest whether or not to take it, but I can just tell you that I have not had any bad side effects from any of this diabetic medicine.

    Hugs,
    Janet